Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Shreveport, LA

January 21, 2016Panola County, Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 21, 2016, 4:27 AM CST for Panola County, Shelby County, Texas. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2016, 4:27 AM CST (10:27 UTC)
Expired
Jan 21, 2016, 5:30 AM CST
In force
63 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Panola County, TX, Shelby County, TX

The radar

The Shreveport radar (KSHV), 75 km from the middle of the area, began a volume at 10:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 4:27 AM CSTHAIL 1Timpson, TXQUARTER SIZE HAIL
Jan 21, 4:30 AM CSTHAIL 1Timpson, TXQUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 10.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WUUS54 KSHV 211027
SVRSHV
TXC365-419-211130-
/O.NEW.KSHV.SV.W.0006.160121T1027Z-160121T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 AM CST THU JAN 21 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN PANOLA COUNTY IN NORTHEASTERN TEXAS...
  NORTHWESTERN SHELBY COUNTY IN EASTERN TEXAS...

* UNTIL 530 AM CST

* AT 426 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR TIMPSON...OR
  14 MILES WEST OF CENTER...MOVING NORTHEAST AT 30 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TENAHA...TIMPSON...JOAQUIN...PAXTON...STOCKMAN AND WOODS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3180 9442 3182 9443 3186 9446 3187 9446
      3188 9448 3190 9448 3192 9450 3211 9411
      3201 9404 3199 9404 3199 9403 3189 9396
      3178 9443
TIME...MOT...LOC 1026Z 245DEG 25KT 3186 9442 

HAIL...1.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 20, 11:34 PM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Jan 20, 11:34 PM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 PM CST WED JAN 20 2016

.AVIATION...
IFR/LIFR CEILINGS POSSIBLE OVERNIGHT AS A FRONTAL BOUNDARY SHIFTS
NORTH AND A SURFACE LOW APPROACHES THE REGION FROM CENTRAL TEXAS.
SHOWERS AND EMBEDDED THUNDERSTORMS TO INCREASE IN COVERAGE OVERNIGHT
INTO THURSDAY. SOUTHERLY WINDS TO BECOME NORTHWEST 10 TO 15 KNOTS
WITH HIGHER VALUES ACROSS EAST TEXAS BY 22/00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  43  57  37  46 /  40  70  50  10
MLU  38  57  39  45 /  40  80  60  20
DEQ  35  44  31  44 /  40  70  40  10
TXK  36  46  34  44 /  40  70  50  10
ELD  35  46  35  44 /  40  80  60  20
TYR  46  54  35  46 /  40  50  20  10
GGG  43  56  35  46 /  40  50  40  10
LFK  53  65  38  48 /  40  60  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/05/05
Hazardous weather outlook, Jan 20, 11:48 AM CST, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CST WED JAN 20 2016

LAZ005-006-010>014-017>022-TXZ153-166-167-211800-
LINCOLN-UNION-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-SHELBY-SAN AUGUSTINE-
1148 AM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL RESULT IN RAPIDLY REDEVELOP SHOWERS
AND ISOLATED THUNDERSTORMS LATE TONIGHT. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A WARM FRONT LIFTING BACK NORTHWARD ACROSS THE AREA THURSDAY WILL
PROVIDE THE FOCUS FOR STRONG TO A FEW SEVERE THUNDERSTORMS
DEVELOPING DURING THE AFTERNOON...AND POSSIBLY INTO THE
EVENING...AS WARMER AIR REACHES NORTHWARD TO NEAR THE I-20
CORRIDOR. DAMAGING WINDS AND LARGE HAIL POSSIBLE IN THE STRONGEST
STORMS...WITH ISOLATED TORNADOES ALSO A REMOTE POSSIBILITY.

AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS
EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY POSSIBLY BE NEEDED EARLY ON
THURSDAY.

ARZ050-051-059>061-070>073-LAZ001>004-OKZ077-TXZ096-097-108>112-
124>126-136>138-149>152-165-211800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-MCCURTAIN-
RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-
ANGELINA-
1148 AM CST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN APPROACHING UPPER LOW WILL RESULT IN RAPIDLY REDEVELOP SHOWERS
AND ISOLATED THUNDERSTORMS LATE TONIGHT. HOWEVER...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE ONGOING EARLY
THURSDAY...ENDING WITH THE PASSAGE OF A STRONG COLD FRONT DURING
THE DAY.

AFTER A CHILLY WEEKEND...WARMER AIR RETURNS WITH MORE SHOWERS
EARLY IN THE NEW WORK WEEK...AHEAD OF ANOTHER COLD FRONT. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

VII

In the hours before

Special weather statement, Jan 21, 3:46 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
346 AM CST THU JAN 21 2016

TXZ150-152-153-211015-
RUSK TX-NACOGDOCHES TX-SHELBY TX-
346 AM CST THU JAN 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RUSK...NORTHEASTERN
NACOGDOCHES AND NORTHWESTERN SHELBY COUNTIES UNTIL 415 AM CST...

AT 346 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TRAWICK...OR 10 MILES NORTH OF NACOGDOCHES...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NACOGDOCHES...TIMPSON...GARRISON...TRAWICK...APPLEBY AND STOCKMAN.

LAT...LON 3165 9471 3182 9477 3197 9444 3170 9431
TIME...MOT...LOC 0946Z 252DEG 36KT 3176 9466

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:46 AM CSTSpecial Weather StatementSHVNacogdoches29 min
Jan 21, 4:07 AM CSTSevere Thunderstorm WarningSHVNacogdoches, Panola, Rusk, Shelby23 min
Jan 21, 4:17 AM CSTSevere Thunderstorm WarningSHVSabine28 min
Jan 21, 8:38 AM CSTSpecial Weather StatementSHVMarion52 min
Jan 21, 11:20 AM CSTSpecial Weather StatementSHVNacogdoches40 min
Jan 21, 11:29 AM CSTSevere Thunderstorm WarningSHVNacogdoches, Shelby46 min
Jan 21, 3:50 PM CSTLake Wind AdvisorySHVAngelina, Bowie, Camp, Cass, Cherokee, Franklin and 15 more26 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.